Iowa, 2005

Tornado and Hail in Iowa, July 25, 2005

July 25, 2005 · NWS DMX · 15 events in 9 counties and zones

A very warm and unstable airmass was in place over Iowa, as had been the case for the past several days. A cold front sank southeast into the state during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
$18,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very warm and unstable airmass was in place over Iowa, as had been the case for the past several days. A cold front sank southeast into the state during the afternoon and evening hours. The freezing level was very high, ranging from 15,500 to 17,000 feet across the area. The lifted indices were in the -8 range by late afternoon. There was considerable cloud debris over the northern part of the CWA, however clearing set in across the south. Temperatures soared into the mid 90s with dew point readings in the low to mid 70s. Plenty of CAPE was available with values by late afternoon in the 3500 to 4000 J/kg range. Thunderstorms fired along the front and became severe. The storms did not remain severe for very long as in spite of the linear presentation on radar, the storms became multi-cellular. The cloud shield and outflow from the storms diminished their intensity within 90 minutes of the storms becoming severe. During the early stages of the line, a tornado dropped down into Kossuth County south of Algona. The tornado tracked across a corn field and hit a two year old shed. The shed was 60 X 90 feet and was damaged significantly. The farmhouse was damaged with siding pulled off of it, however it was not directly struck. There were numerous reports of high winds of 60 up to 75 MPH across the west central into the north central counties. Numerous trees were damaged or toppled and some crop damage was reported. One of the stronger storms produced winds high enough to topple 3 power poles north of Aspinwall in Crawford County. Hail from the storms was quite limited, though spotty reports of up to dime size hail were received. One storm did produce quarter size hail in Crawford southeast of Vail during the initial stages of the storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:01 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 2:01 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT MON JUL 25 2005

.DISCUSSION...AT THE SFC THIS MORNING STATIONARY FRONT DIVIDES THE
STATE. MAIN COLD FRONT STILL BACK NW OVER NORTH CENTRAL MN TO NORTH
CENTRAL SOUTH DAKOTA. SECOND LOW OVER EASTERN COLORADO/WESTERN
KANSAS. EARLY MORNING WAA CONVECTION OVER SOUTHEASTERN SECTIONS HAS
LIFTED ENE ALONG LEADING EDGE OF LLJ/MOISTURE TRANSPORT. VIS IMAGERY
SHOWS CLEARING WITH RAPID INSOLATION OVER THE FORECAST AREA WITH
QUICK HEATING ATTM. DEW POINTS STILL IN THE 70S AND EXPECT EVAP-
TRANS TO MOISTEN ATMOS AGAIN TODAY. WEST...MCS GETTING ORGANIZED
OVER NORTH CENTRAL NE NEAR LOW AND AREA OF BEST CONVERGENCE. ALOFT
...DEEP MOISTURE PLUME AT H850 FROM NORTH DAKOTA...MN..IA SOUTH TO
TEXAS THOUGH DRIER AIR IS BEING PULLED INTO BASE OF LOW ACROSS
CENTRAL NE THIS AM. AT H700 ACTIVE PATTERN NOW IN PLACE WITH ONE
WAVE OVER IA AND TWO UPSTREAM WAVES HEADING EAST...ONE LOCATED FROM
THE BLACK HILLS SOUTH TO DENVER AND THE SECOND FROM MT TO NV. AT
H500 MAIN SHORT WAVE TO BUST THE CURRENT PATTERN IS NOW STRETCHING
FROM EASTERN WY TO WESTERN KS. AT H300 65-70 KT JET MAX NOW ROUNDING
BASE OF PAC NW TROF AND HEADING INTO THE NORTHERN PLAINS.

SHORT TERM (TONIGHT>THURS NIGHT)...CONCERNS CONTINUE FOR HEAT OVER
THE SOUTH THROUGH EVENING BEFORE THE STORMS BLOW OUT TEMPS AND
HUMIDITY TNT. WILL CONTINUE HEAT ADVISORY THROUGH 7 PM SOUTH. SEVERE
CHANCES INCREASING THROUGH THE AFTERNOON AND EVENING HOURS AS WELL
WITH DEFINITE POTENTIAL FOR HEAVY RAIN WITH STORMS. WITH WARM FRONT
LIFTING NORTH THIS AFTERNOON FOCUS FOR NE/DAKOTA STORMS WILL BE TO
TRACK ALONG AND JUST NORTH OF BOUNDARY. HIGH MLCAPE AGAIN WITH
INCREASING BULK SHEAR THIS AFTERNOON/TNT WILL FIRE CONVECTION ALONG
THE COLD FRONT WITH GREATEST SEVERE THREAT THIS EVENING AS SOME
DISCRETE SUPERCELLS MAY FORM BEFORE THE LINE CONGEALS AND THE FRONT
SLIDES SOUTHEAST. WITH MOISTURE TRANSPORT ACCELERATING IN THE
AFTERNOON/EVE HOURS TOWARD NORTHERN IA...WILL BLANKET GREATEST
RAINFALL THERE IN THE FIRST 6 HOURS WITH VALUES OF 1-2 INCHES WITH
LOCALLY HIGHER AMOUNTS. AT PRESENT...BEST LIFT LOOKS TO BE HEADING
NORTH OF BORDER. HAVE LOOKED AT FF POTENTIAL TNT AND AGAIN FEEL THAT
OTHER THAN A FEW COUNTIES...WIDESPREAD ISSUES NOT AN IMMENSE CONCERN
RIGHT NOW GIVEN THE HIGHER FFG OVER NORTH CENTRAL IA ATTM. MODELS
CONTINUE TO INDICATE BEST LIFT SPLITTING OVERNIGHT WITH WAA
ADVANCING INTO WI/SOUTHERN MN AND ANOTHER MAX OF LIFT/CONVERGENCE
ALONG INCREASING LLJ TO THE SOUTHWEST COUPLED WITH H300 RR JET
ENTRANCE REGION. STILL...WITH SUCH A STRONG FRONT MOST OF THE AREA
SHOULD SEE 1-1.5 INCHES OF INTENSE RAIN AS THE FRONT/STORMS PASS.
GFS STILL HANGING FRONT UP OVER N MISSOURI TUES PROVIDING
OVERRUNNING PRECIP DURING THE DAY. STILL FEEL ITS OVERDONE AND HAVE
CUT BACK EXCEPT ALONG THE BORDER. WITH MUCH COOLER AIR ARRIVING
TUE/WED HIGHS WILL BE PLEASANT IN THE 70S THOUGH DRIER AIR NOT TO
ARRIVE UNTIL TUES PM. MAV/MET GUIDANCE GOING IN THE UPPER 40S FAR
NORTH TUES NIGHT BUT WITH SO MUCH RAINFALL TNT LOW 50S MORE LIKELY.
THUR CONTINUES TO LOOK PLEASANT WITH ANOTHER POSSIBLE WEAK FRONTAL
PASSAGE IN NW FLOW LATE IN DAY. WILL LEAVE DRY FOR NOW AS BEST LIFT
LOOKS TO BE EAST/NORTH OF OUR AREA.

EXTENDED (FRIDAY>MON)...NO MAJOR CHANGES TO EXTENDED GRIDS THIS
PERIOD. BY FRIDAY...GRADUALLY WARMING UP WITH CONTINUED HINT AT NNW
SHORT WAVES DROPPING SOUTHEAST WITH FLOW AROUND UPPER LVL TROUGH
OVER HUDSON BAY. EITHER LATE FRI NIGHT OR SAT...SLIGHT CHANCE POPS
WITH WAA RETURNING OVER AREA. TEMPS WARM FOR SUN AND MON WITH HIGHS
BACK IN THE UPPER 80S TO LOWER 90S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF I80
THROUGH 7 PM THIS EVENING.

&&

REV
Hazardous weather outlook, Jul 25, 12:23 PM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT MON JUL 25 2005

IAZ004>007-015>017-023>028-033>039-044>050-261045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
123 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN AND NORTHWEST
IOWA THROUGH THE AFTERNOON. THUNDERSTORMS WILL BECOME NUMEROUS AND
INTENSIFY LATE THIS AFTERNOON AND EARLY EVENING. THE STORMS WILL
THEN MOVE SOUTHEAST OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
BETWEEN 4 PM AND 2 AM...ESPECIALLY TO THE NORTHWEST OF A LINE FROM
CARROLL TO FORT DODGE TO MASON CITY. THE MAIN THREAT WILL BE FOR
HIGH WINDS OF UP TO 70 MPH AND FOR HAIL AROUND AN INCH IN DIAMETER.
AN ISOLATED TORNADO IS POSSIBLE FROM 4 PM UNTIL 9 PM IN THE WEST AND
NORTHWEST. HEAVY RAINFALL IS POSSIBLE WITH LOCAL RAINFALL AMOUNTS OF
TWO TO FOUR INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND 2
AM TUESDAY MORNING.

IAZ057>062-070>075-081>086-092>097-261045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
123 PM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGHS IN THE LOW TO MID 90S...ALONG WITH DEW POINT TEMPERATURES IN
THE MID 70S WILL PRODUCE HEAT INDICES AROUND 105 DEGREES THIS
AFTERNOON. THUNDERSTORMS WILL MOVE INTO THE AREA THIS
EVENING...AND SPREAD SOUTHEAST THROUGH THE NIGHT. SOME OF THE
STORMS MAY BE SEVERE AFTER 8 PM THIS EVENING UNTIL 3 AM TUESDAY.
THE MAIN THREAT WILL FOR HIGH WINDS OF UP TO 65 MPH AND HAIL TO THE
SIZE OF NICKELS. IN ADDITION...ISOLATED RAINFALL AMOUNTS OF TWO TO
THREE INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NON-SEVERE THUNDERSTORMS WILL END FROM NORTH WEST TO SOUTHEAST BY
EARLY AFTERNOON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM THIS EVENING UNTIL 3
AM TUESDAY.

JUNGBLUTH

In the hours before

Special weather statement, Jul 25, 4:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT MON JUL 25 2005

IAZ033>038-044>048-057>060-070>072-081>082-092-260500-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MADISON-POLK-SAC-STORY-
TAYLOR-UNION-WEBSTER-
528 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
684 IN EFFECT UNTIL 12 AM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 21 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... GRUNDY...
HAMILTON... HARDIN... POLK...
STORY... WEBSTER...

IN SOUTH CENTRAL IOWA

MADISON... UNION...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...
TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON...
BEDFORD...BOONE...CARROLL...CORNING...CRESTON...DENISON...
DES MOINES...FORT DODGE...GREENFIELD...GRUNDY CENTER...
GUTHRIE CENTER...IOWA FALLS...JEFFERSON...ROCKWELL CITY...
SAC CITY...WEBSTER CITY AND WINTERSET.

IAZ004>007-015>017-023>028-260300-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
528 PM CDT MON JUL 25 2005

...TORNADO WATCH NUMBER 680 REMAINS VALID UNTIL 10 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 13 COUNTIES

IN NORTH CENTRAL IOWA

BUTLER... CERRO GORDO... FRANKLIN...
HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WORTH... WRIGHT...

IN NORTHEAST IOWA

BREMER...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG...
ESTHERVILLE...FOREST CITY...GARNER...HAMPTON...HUMBOLDT...
MASON CITY...NORTHWOOD...PARKERSBURG...POCAHONTAS AND WAVERLY.

MYERS

The radar

The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Crawford

When
July 25, 5:15 PM CST
Where
Crawford County, 2 mi SE of Vail
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.050, -95.167

Thunderstorm Wind, Crawford

When
July 25, 5:40 PM CST
Where
Crawford County, Manilla
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -95.250

Thunderstorm Wind, Crawford

When
July 25, 5:50 PM CST
Where
Crawford County, 5 mi E of Manilla
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -95.150

Thunderstorm Wind, Crawford

When
July 25, 5:50 PM CST
Where
Crawford County, 2 mi N of Aspinwall
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -95.133

Thunderstorm Wind, Carroll

When
July 25, 5:55 PM CST
Where
Carroll County, Carroll
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -94.883

Thunderstorm Wind, Carroll

When
July 25, 5:55 PM CST
Where
Carroll County, Manning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.900, -95.067

Thunderstorm Wind, Audubon

When
July 25, 6:00 PM CST
Where
Audubon County, 4 mi W of Gray
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.850, -95.067

Tornado, Kossuth

When
July 25, 6:02 PM CST to 6:04 PM CST
Where
Kossuth County, 6 mi SSW of Algona
Rating
F0
Path length
1 mi
Path width
40 yd
Property damage
$30,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.983, -94.283

Tornado touched down in field, then tracked across field hitting a 60 X 90 foot shed. The shed was 2 years old and was damaged.

Thunderstorm Wind, Webster

When
July 25, 6:07 PM CST
Where
Webster County, 5 mi NNW of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.567, -94.217

Thunderstorm Wind, Carroll

When
July 25, 6:10 PM CST
Where
Carroll County, 4 mi E of Glidden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -94.650

Thunderstorm Wind, Crawford

When
July 25, 6:20 PM CST
Where
Crawford County, 5 mi E of Manilla
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.883, -95.150

Thunderstorm Wind, Greene

When
July 25, 6:20 PM CST
Where
Greene County, 10 mi SSW of Scranton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.900, -94.617

Thunderstorm Wind, Humboldt

When
July 25, 6:25 PM CST
Where
Humboldt County, Humboldt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -94.217

Thunderstorm Wind, Hamilton

When
July 25, 6:55 PM CST
Where
Hamilton County, 6 mi SSW of Webster City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -93.867

Thunderstorm Wind, Franklin

When
July 25, 7:17 PM CST
Where
Franklin County, 4 mi S of Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -93.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyThe tornado archive for Iowa, 2005Warnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458503, 5458266, 5458267, 5458268, 5458492, 5458500, 5458501, 5458493, 5458494, 5458495, 5458496, 5458502, 5458497, 5458498, 5458499.